Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 62, NWS Memphis, TN

August 18, 2003Alcorn County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 18, 2003, 4:39 PM CDT for Alcorn County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 4:39 PM CDT (21:39 UTC)
Expired
Aug 18, 2003, 6:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Alcorn County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 182141
FFWMEM
MSC003-182345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALCORN COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 645 PM CDT.

* AT 432 PM CDT...WEATHER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN
  HAS FALLEN ACROSS WESTERN SECTIONS OF ALCORN COUNTY. ADDITIONAL HEAVY RAIN
  IS EXPECTED OVER THE COUNTY DURING THE NEXT HOUR OR TWO.

* CITIES AFFECTED THROUGH 645 PM CDT INCLUDE...
  WENASOGA...THEO...LEEDY...HINKLE...GLEN...CORINTH

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3501 8836 3476 8835 3476 8875 3500 8880

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:18 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 18, 3:18 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT MON AUG 18 2003

CURRENTLY...WIDELY SCTD SHRA/TSRA HAVE DEVELOPED ACROSS FAR NE MS
AND AR THIS AFTN. VIS SAT IMAGERY WAS WAS SHOWING THE INSTABILITY
AXIS WHERE THE STORMS WERE FIRING FROM CNTRL MO SEWD INTO AR. SFC
ANALYSIS SHOWED THE BNDRY FROM CNTRL MO SEWD INTO NE AR AND EWD INTO
MID TN. AN IMPULSE DROPPING SWD COUPLED WITH DAYTIME HEATING HAVE
HELPED INITIATE THE CURRENT CONVECTION. TEMPS HAVE CLIMBED
INTO THE MID 90S MOST PLACES EXCEPT AROUND 90 ACROSS THE EXTREME NRN
SXNS OF THE FA. HI APPEAR TO HAVE TOPPED OUT AT AROUND 104 TO 109
THIS AFTN.

SHORT TERM...THE ATMS IS MODERATELY UNSTABLE THIS AFTN BUT
VERTICAL SHEAR IS WEAK. THE STORMS THAT HAVE DEVELOPED SOUTH OF
THE BNDRY WILL PERSIST UNTIL LOSS OF DAYTIME HEATING. THE POTENTIAL
EXIST FOR A DOWNBURST FROM ONE OF THESE STORMS BUT WILL BE
ISOLATED AT BEST. THE UPR RIDGE AXIS TO OUR WEST WILL TRANSLATE EWD
TWD THE OH VALLEY WHILE AN S/WV TROF DIGS INTO THE NRN PLAINS. THE
TROF WILL MOVE INTO THE WRN GTLKS REGION BY WED AFTN. THE SFC BNDRY
OVR THE FA THIS AFTN WILL FURTHER WEAKEN AND MOVE LITTLE. WITH PRECIP
WATER VALUES RUNNING NEAR 2 INCHES AND DAYTIME HEATING...LO CHC POPS
WILL BE CONTD WITH THE EMPHASIS ACROSS NRN MS FOR TUE/WED. AS FAR AS
TEMPS...8H TEMPS WILL BE +17 TO +19 SO LWR/MID 90S WILL BE FOLLOWED.
HI INDICES WILL BE SIMILAR TMRW TO WHAT WE ARE HAVING TODAY SO WILL
HEADLINE IN THE ZNS AND HWO. THERE WAS NOT MUCH IN THE WAY OF FOG
LAST NITE SO WILL NOT MENTION IN THE ZNS TONITE.

LONG TERM...THE AFOREMENTIONED UPR LVL S/WV TROF MOVING ACROSS THE
GTLKS REGION WILL DRAG THE ATTENDANT CDFNT CLOSER TO THE FA TWD THE
END OF THE WEEK. AS THE UPR LVL TROF PULLS NEWD INTO CANADA THE FNT
WILL SLOW DOWN AS IT MOVES INTO THE FA FRI. THE FNT WILL STALL JUST
SOUTH OF THE FA DURING THE WEEKEND AND BRING SCTD AFTN TSTMS TO
PARTS OF NRN MS SAT THU MON. TEMPS SHUD BE A LITTLE COOLER WITH
UPR 80S TO LWR 90S.

PRELIMINARY NUMBERS...

MEM BB 077/096 076/096 075 14211
MKL BB 070/094 071/094 072 14211
JBR BB 074/097 073/096 072 14211
TUP BB 074/094 073/094 073 14222

.MEG...NONE.

MF
Hazardous weather outlook, Aug 18, 4:00 PM CDT, 39 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING. THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

HEAT INDICES WILL APPROACH THE 105 TO 110 DEGREE RANGE ON TUESDAY
AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER
NORTH MISSISSIPPI TUESDAY AND WEDNESDAY. A COLD FRONT WILL APPROACH
THE MID SOUTH LATE THURSDAY BRINGING A CHANCE FOR THUNDERSTORMS
FRIDAY AND SATURDAY. THE FRONT WILL STALL OVER NORTH MISSISSIPPI ON
SATURDAY. A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED SATURDAY
THROUGH MONDAY ALONG AND SOUTH OF THE FRONT. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.